All medications and prescriptions come with their own risks that can impact different areas of the body and mind. These drugs have the potential to cause certain health conditions, trigger mental illnesses, lead to certain behaviors, and alter a person’s physical appearance.
It’s no secret that using drugs for an extended period of time can affect a person’s weight and metabolism. But could taking a prescription also lead to more complex physical changes?
Why You May Be Losing Hair
Alopecia is the medical term for extreme hair thinning or loss. Individuals with certain mental health disorders, a poor diet, or a genetic predisposition may be at risk for developing this condition. People who take certain medications may also experience alopecia as a side effect.
Unfortunately, alopecia is a very common side effect of many medications. This symptom isn’t always included on prescription labels, so it may be hard to know when a medication is to blame for hair loss.
Can Prescriptions Cause Balding?
Using prescription drugs can potentially cause alopecia – and that is all because of hair follicles. Hair follicles are cells that are primarily responsible for hair growth. The ingredients in some medications can damage these follicles. When follicles are damaged, hair will usually fall out and the normal cycle of growth will be disrupted. This process is known as drug-induced alopecia or drug-induced hair loss. Prescriptions like blood thinners, beta blockers, ACE inhibitors, anticonvulsants, and antidepressants may lead to drug-induced alopecia over time.
Signs of Drug-Induced Hair Loss
It is completely natural for humans to lose a little bit of hair every day. But if you are starting to see hair come out in clumps or at a rapid rate, then you may have alopecia. So how do you know if your prescription has something to do with this sudden hair thinning or loss?
Here are some signs that you may be experiencing drug-induced alopecia:
- There is a significant increase in the hair in your brushes
- You’re noticing more hair on your pillow or in your drain
- You’re losing hair primarily on the top of your scalp
- Your eyelashes and/or eyebrows are getting thinner
If you’ve noticed any of the changes above after starting a new medication, it’s possible that you have drug-induced hair loss. To keep it from getting worse and to prevent losing even more hair, it’s important to talk to your doctor and seek treatment as soon as possible.
Hair Loss From Prescriptions: A Timeline
Drug-induced hair loss will typically begin within three months of starting a new medication. In most cases, it’s usually noticeable after a few weeks of use. If you stop taking your medication because of hair loss, your hair could keep falling out for as long as six months. To prevent this, talk to your doctor before you stop using a medication. They can help you wean off the medication slowly and find the right alternative. A doctor may also prescribe supplements that promote hair growth and prevent loss. If you use these supplements, you could begin to notice new hair growth in as little as three to six months. It usually takes about 18 months for a person’s scalp to fully cosmetically recover from drug-induced hair loss.
To learn more about the connection between drugs and hair loss, contact our team of substance abuse professionals today. Give us a call at 866-488-8684.